Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 6, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 21, 2020, 1:21 PM PDT for Riverside County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 1:21 PM PDT (20:21 UTC)
- Expired
- Aug 21, 2020, 1:47 PM PDT
- In force
- 26 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 89 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -990 J/kg
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797 WUUS56 KSGX 212021 SVRSGX CAC065-212115- /O.NEW.KSGX.SV.W.0006.200821T2021Z-200821T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service San Diego CA 121 PM PDT Fri Aug 21 2020 The National Weather Service in San Diego has issued a * Severe Thunderstorm Warning for... Riverside County in southern California... * Until 215 PM PDT. * At 121 PM PDT, a severe thunderstorm was located near Idyllwild-Pine Cove, and is nearly stationary. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Idyllwild-Pine Cove, Mt San Jacinto State Park and Mountain Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3380 11671 3381 11665 3373 11658 3371 11671 TIME...MOT...LOC 2021Z 340DEG 3KT 3376 11666 HAIL...0.75IN WIND...60MPH $$ CO
1 follow-up statement
089
WWUS56 KSGX 212047
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
147 PM PDT Fri Aug 21 2020
CAC065-212057-
/O.CAN.KSGX.SV.W.0006.000000T0000Z-200821T2115Z/
Riverside CA-
147 PM PDT Fri Aug 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3380 11671 3381 11665 3373 11658 3371 11671
TIME...MOT...LOC 2042Z 340DEG 3KT 3374 11665
$$
COWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:03 AM PDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 21, 10:03 AM PDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1003 AM PDT Fri Aug 21 2020
.SYNOPSIS...
Hot weather will continue today, except at the coast and in the
higher elevations. Temperatures will cool a bit this weekend
before slowly warming up next week. Scattered thunderstorms are
forecast to develop over the mountains each afternoon through
Monday. Mostly dry weather is anticipated Tuesday through the
remainder of the week as the upper ridge axis slides just south
of the International Border.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A convective system developed overnight in Sonora, Mexico and
brought an outflow boundary northwest into Southern California
early this morning. Dew points in the lower deserts increased
into the mid to upper 70s, so it is feeling quite muggy out there
for those desert dwellers. GOES satellite imagery shows mid and
high level clouds beginning to stream in from Tropical Storm
Genevieve to the south. The coverage of these clouds will increase
throughout the day. Little to no low clouds occurred overnight,
except in far southern San Diego County. Some low clouds may
develop along the immediate coast tonight, but likely not move too
far inland.
Another hot day is in store for inland areas, especially the
Inland Empire and the High Desert, where an Excessive Heat Warning
continues through this evening. The lower deserts, San Diego
Valleys and Inland Orange County will be a few degrees cooler
today compared to yesterday, but with the humidity, it will
continue to feel hot and muggy out there.
The 12Z NKX sounding shows mid level moisture has increased from
yesterday, although precipitable water values remain around 1.3".
CAPE values are near 1000 J/kg, which are some of the highest
values we have seen all week. Southeasterly mid level wind flow
will allow moisture from Genevieve to continue to enter SoCal
throughout the day today. This increase in moisture will lead to a
greater heavy rainfall potential over the mountains in any cell
that develops. The latest run of the HRRR model shows hourly
rainfall rates between 0.75-1" over portions of the mountains this
afternoon and evening. Localized flash flooding is more of a
concern today than previous days due to the increase in moisture.
Some spill over into the deserts is possible today, but the main
area of development will be over the mountains. The latest runs of
the HRRR and GFS shows isolated showers, perhaps a thunderstorm,
developing west of the mountains this afternoon, mainly in San
Diego County. A slight chance of showers and thunderstorms has
been added to the forecast this afternoon for the coast and
valleys of San Diego County and the Inland Empire, although
confidence is rather low at this time.
Over the weekend, cooler temperatures are in store for inland
areas as the strong high pressure further weakens. The moisture
from Genevieve will gradually depart to the west this weekend,
which will lessen the chance of thunderstorms. It is still looking
like Saturday will have some thunderstorm activity in the
mountains, but thinking today will have the most coverage of
thunderstorms.
The high pressure becomes more northeast to southwest oriented on
Tuesday, and strengthens slightly throughout the week. As the
upper ridge axis becomes positioned across the International
Border, this will effectively shut off the monsoonal flow for the
middle to end of next week. With the high pressure strengthening,
a warm-up is expected Tuesday through the end of the week. At
this time, the warm up is not looking as significant as we saw
this week, but still about 5 to 7 degrees above normal for most
areas.
&&
.AVIATION...
211600Z...Coast/Valleys...Latest runs of the HRRR and GFS models
indicate the development of isolated SHRA (possibly even a TSRA)
over the coast/valleys of San Diego County this afternoon as
moisture from Tropical Storm Genevieve spreads north across the
area. However, confidence on this scenario is low overall. Will
likely hold off on any mention of VCSH with 18Z TAFs but will watch
model/radar trends closely. Otherwise, local vis 3-5 miles will
occur in fog/haze, and higher terrain will locally be obscured
through 15-17Z today, with areas of high clouds at/above 15000 ft
MSL most of the day. Stratus with bases of 1000-1500 ft MSL will
likely occur again tonight near the coast. However, confidence is
low on coverage and will keep ceilings in the SCT range for now.
Mountains/Deserts...SCT TSRA will develop after 18Z with bases near
10,000 ft MSL and tops to 40,000 ft. Strong, gusty and erratic winds
will occur in vcnty of TSRA. The activity will dissipate 00-02Z.
Otherwise, mostly clear with unrestricted vis prevailing through
tonight.
&&
.MARINE...
No hazardous marine conditions are expected through Tuesday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 10 PM PDT this evening for Apple
and Lucerne Valleys-San Bernardino and Riverside County
Valleys-The Inland Empire.
PZ...NONE.
&&
PUBLIC...Connolly
AVIATION/MARINE...MorelandIn the hours before
Special weather statement, Aug 21, 1:09 PM PDT, 12 minutes before
Special Weather Statement National Weather Service San Diego CA 109 PM PDT Fri Aug 21 2020 CAZ058-062-212100- San Diego County Mountains CA-San Diego County Deserts CA- 109 PM PDT Fri Aug 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN DIEGO COUNTY UNTIL 200 PM PDT... At 109 PM PDT, Doppler radar was tracking a strong thunderstorm near Ranchita, or 11 miles west of Borrego Springs, moving southeast at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ranchita, Borrego Palm Canyon, Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs and Los Coyotes Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3328 11665 3334 11657 3328 11645 3318 11656 TIME...MOT...LOC 2009Z 326DEG 5KT 3327 11655 CO
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:45 PM PDT | Flash Flood Warning | SGX | San Diego | 44 min |
| Aug 21, 1:09 PM PDT | Special Weather Statement | SGX | San Diego | 51 min |
| Aug 21, 1:13 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 21, 1:37 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 25 min |
| Aug 21, 3:53 PM PDT | Special Weather Statement | SGX | San Diego | 37 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.